Skin hardening in treatment for osteoporosis

Previous research has shown that balicatib, a cathepsin K inhibitor used in osteoporosis, causes hardening of the skin

Researchers have now investigated this phenomenon further. Of 709 patients treated with balicatib, nine developed skin hardening and were diagnosed with morphea-like skin changes. Patients taking the lowest dose of balicatib or placebo did not did experience skin hardening. Discontinuation of balicatib resulted in complete resolution of symptoms in eight patients and partial resolution in one. These results suggest that skin hardening is a dose-related adverse effect associated with balicatib.

Runger TM, Adami S, Benhamou CL et al. J Am Acad Dermatol 2011 (article in press)

Want news like this straight to your inbox?
Sign up for our bulletins

Read these next

Glucocorticoids and osteoporosis

Bone-protective therapy may be needed in patients taking...

Expert opinion: bisphosphonates, dyspepsia and cancer

Further investigation is needed into oral bisphosphonates...



Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

MIMS Product Slides

Product overviews prepared by the MIMS team, in a handy slide format.

Click here

Slides are initiated, funded & reviewed by the companies specified.

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS Adviser

Especially created for prescribing influencers.

Request free copy

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases